1
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Clinical Studies on Potassium Iodide-induced Painless Thyroiditis in 11 Graves' Disease Patients

      1

      Internal Medicine

      The Japanese Society of Internal Medicine

      painless thyroiditis, potassium iodide, Graves' disease

      Read this article at

      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Objective

          Painless thyroiditis (PT) is characterized by transient hyperthyroidism with a low 99mTc uptake. We herein describe 11 cases of PT that occurred during treatment with potassium iodide (KI) for Graves' disease (GD).

          Methods

          From August 2016 to December 2018, 11 women with GD who developed PT during treatment with KI were enrolled. Of these patients, 10 discontinued antithyroid drug (ATD) because of side effects and began KI, and 1 patient switched from thiamazole to KI because she was planning a pregnancy. The mean patient age was 40.1 years old. Thyroid function tests, thyroid autoantibodies including anti thyroglobulin antibody (TgAb), anti-thyroperoxidase antibody (TPOAb), and M22-TRAb, and the 99mTc uptake were evaluated at the time of PT.

          Results

          All 11 women patients presented with transient thyrotoxicosis in which 99mTc scans revealed a low uptake of 0.34±0.15% (normal 0.70-1.02%). M22-TRAb was absent in all cases except for one (2.4 IU/L), whereas TgAb and TPOAb were present in 10 and 6 cases, respectively. Ten patients returned to a euthyroid status without passing through the post-hypothyroid phase, and one patient underwent total thyroidectomy during the euthyroid phase of PT. Only four patients require beta-blocker therapy. All patients with KI-induced PT except 1 displayed GD remission during a mean observation period of 23.3 months, and 1 patient had recurrence of GD after PT.

          Conclusion

          We encountered 11 GD patients who developed PT during treatment with KI, which was initiated after ATD had been discontinued due to side effects.

          Related collections

          Most cited references 20

          • Record: found
          • Abstract: not found
          • Article: not found

          Plasma inorganic iodide as a homeostatic regulator of thyroid function.

           J Wolff,  I. Chaikoff (1948)
            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Escape from the acute Wolff-Chaikoff effect is associated with a decrease in thyroid sodium/iodide symporter messenger ribonucleic acid and protein.

            In 1948, Wolff and Chaikoff reported that organic binding of iodide in the thyroid was decreased when plasma iodide levels were elevated (acute Wolff-Chaikoff effect), and that adaptation or escape from the acute effect occurred in approximately 2 days, in the presence of continued high plasma iodide concentrations. We later demonstrated that the escape is attributable to a decrease in iodide transport into the thyroid, lowering the intrathyroidal iodine content below a critical inhibitory threshold and allowing organification of iodide to resume. We have now measured the rat thyroid sodium/iodide symporter (NIS) messenger RNA (mRNA) and protein levels, in response to both chronic and acute iodide excess, in an attempt to determine the mechanism responsible for the decreased iodide transport. Rats were given 0.05% NaI in their drinking water for 1 and 6 days in the chronic experiments, and a single 2000-microg dose of NaI i.p. in the acute experiments. Serum was collected for iodine and hormone measurements, and thyroids were frozen for subsequent measurement of NIS, TSH receptor, thyroid peroxidase (TPO), thyroglobulin, and cyclophilin mRNAs (by Northern blotting) as well as NIS protein (by Western blotting). Serum T4 and T3 concentrations were significantly decreased at 1 day in the chronic experiments and returned to normal at 6 days, and were unchanged in the acute experiments. Serum TSH levels were unchanged in both paradigms. Both NIS mRNA and protein were decreased at 1 and 6 days after chronic iodide ingestion. NIS mRNA was decreased at 6 and 24 h after acute iodide administration, whereas NIS protein was decreased only at 24 h. TPO mRNA was decreased at 6 days of chronic iodide ingestion and 24 h after acute iodide administration. There were no iodide-induced changes in TSH receptor and thyroglobulin mRNAs. These data suggest that iodide administration decreases both NIS mRNA and protein expression, by a mechanism that is likely to be, at least in part, transcriptional. Our findings support the hypothesis that the escape from the acute Wolff-Chaikoff effect is caused by a decrease in NIS, with a resultant decreased iodide transport into the thyroid. The observed decrease in TPO mRNA may contribute to the iodine-induced hypothyroidism that is common in patients with Hashimoto's thyroiditis.
              Bookmark
              • Record: found
              • Abstract: found
              • Article: not found

              Iodine excess and hyperthyroidism.

              150 microg iodine are daily required for thyroid hormone synthesis. The thyroid gland has intrinsic mechanisms that maintain normal thyroid function even in the presence of iodine excess. Large quantities of iodide are present in drugs, antiseptics, contrast media and food preservatives. Iodine induced hyperthyroidism is frequently observed in patients affected by euthyroid iodine deficient goiter when suddenly exposed to excess iodine. Possibly the presence of autonomous thyroid function permits the synthesis and release of excess quantities of thyroid hormones. The presence of thyroid autoimmunity in patients residing in iodine-insufficient areas who develop iodine-induced hyperthyroidism has not been unanimously observed. In iodine-sufficient areas, iodine-induced hyperthyroidism has been reported in euthyroid patients with previous thyroid diseases. Euthyroid patients previously treated with antithyroid drugs for Graves' disease are prone to develop iodine-induced hyperthyroidism. As well, excess iodine in hyperthyroid Graves' disease patients may reduce the effectiveness of the antithyroid drugs. Occasionally iodine-induced hyperthyroidism has been observed in euthyroid patients with a previous episode of post-partum thyroiditis, amiodarone destructive or type II thyrotoxicosis and recombinant interferon-alpha induced destructive thyrotoxicosis. Amiodarone administration may induce thyrotoxicosis. Two mechanisms are responsible for this condition. One is related to excess iodine released from the drug, approximately 9 mg of iodine following a daily dose of 300 mg amiodarone. This condition is an iodine-induced thyrotoxicosis or type I amiodarone-induced thyrotoxicosis. The other mechanism is due to the amiodarone molecule that induces a destruction of the thyroid follicles with a release of preformed hormones. This condition is called amiodarone-induced destructive thyrotoxicosis or type II thyrotoxicosis. Patients developing type I thyrotoxicosis in general have preexisting nodular goiter whereas those developing type II thyrotoxicosis have a normal thyroid gland. The latter group of patients, after recovering from the destructive process, may develop permanent hypothyroidism as the consequence of fibrosis of the gland.
                Bookmark

                Author and article information

                Journal
                Intern Med
                Intern Med
                Internal Medicine
                The Japanese Society of Internal Medicine
                0918-2918
                1349-7235
                8 January 2021
                1 June 2021
                : 60
                : 11
                : 1675-1680
                Affiliations
                [1 ]Department of Internal Medicine, Kamijo Thyroid Clinic, Japan
                Author notes

                Correspondence to Dr. Keiichi Kamijo, katt@ 123456cocoa.ocn.ne.jp

                Article
                10.2169/internalmedicine.6411-20
                8222119
                33431733
                Copyright © 2021 by The Japanese Society of Internal Medicine

                The Internal Medicine is an Open Access journal distributed under the Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License. To view the details of this license, please visit ( https://creativecommons.org/licenses/by-nc-nd/4.0/).

                Categories
                Original Article

                Comments

                Comment on this article